What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 4:01 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 2, 4:01 PM EST, 39 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mount Holly NJ
501 PM EDT Wed Aug 2 2017
.SYNOPSIS...
A generally steady southerly flow will continue through the end
of the week until a warm front approaches from the south late
Friday, followed by a cold front that moves through Friday night
into early Saturday. High pressure builds into the area Sunday. A
low pressure system is expected to pass near or north of the area
early next week. High pressure then builds back into the area
toward the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Numerous showers and thunderstorms continue to impact the area.
Convection has already started to weaken late this afternoon
across eastern PA and western NJ, where the airmass has been
worked over from earlier activity. These showers and storms will
decrease in coverage toward sunset though there could be scattered
showers that linger through late evening, especially toward the
Delaware Valley and I-95 corridor.
Farther south and east across Delmarva and southeastern NJ, the
airmass was still unstable as of 5 PM with storms remaining
upstream. There threat of pulse severe and locally heavy rain
will be present across these southeastern zones through about
sunset. Coverage of convection may not be quite as extensive as it
was farther inland earlier this afternoon as lift associated with
an upper shortwave trough passes to our northeast.
Partial clearing that occurs later this evening and overnight
will allow for fog to develop as the ground remains wet and winds
light. Most of the guidance does not indicate extensive fog, but
it may be underdone. Although confidence is not particularly high,
would not be entirely surprise to see at least patchy dense fog
overnight into early Thursday morning.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The Mid-Atlantic region will remain downstream of a broad
large- scale trough over Hudson Bay that extends southward
through the Upper Midwest and Mississippi Valley. There will be
a stronger shortwave disturbance embedded within the broad
trough that is expected to progress eastward toward the Great
Lakes region. With SW flow downstream of this system, a frontal
boundary will remain stationary across the Midwest/Great Lakes
region on Thursday.
No significant changes in the airmass is expected by tomorrow.
Accordingly, expect high temperatures on Thursday that are very
similar to what was observed today and yesterday (generally
85-90F, except cooler near the coast and at higher elevations in
NE PA and NW NJ). Daytime heating will once again destabilize
the atmosphere, which should lead to convective initiation as
early as late morning but more likely during the early to mid
afternoon. BUFKIT forecast soundings from the NAM show a
moderately unstable airmass at peak heating with MLCAPE between
1500-200 J/kg (similar to today) while MLCAPE values are not
quite as extreme on the GFS (1000-1500 J/kg). Models show even
less of a forcing mechanism on the synoptic scale than today as
there doesn't appear to be an upper shortwave disturbance or
even a surface trough to provide a source of lift or focus for
convection. The main source of lift will likely be differential
heating/terrain circulations across the higher terrain in E PA
and NW NJ. Accordingly, chance PoPs were confined to west of the
Fall Line. PoPs then decrease to slight chance farther east
into I-95 and the coastal plain, although there could be a focus
for additional storms along the sea-breeze front in NJ.
Storms on Thursday will once again be slow movers, which could
potentially result in locally heavy rainfall and poor drainage
flooding or perhaps flash flooding. There is a limited potential
for pulse severe wet microbursts during peak heating hours.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
For Thursday night into Friday, a generally steady southerly
flow will remain across the area while a southwest flow aloft
continues. The southerly flow will keep warm and humid
conditions across the area, which will keep some instability
across the area Thursday night into Friday. A couple of weak
vorticity impulses will slide across the area with the southwest
flow aloft. This combination of instability and lift from the
vorticity impulses will keep a chance of isolated/scattered
showers and thunderstorms Thursday night into Friday.
By late Friday afternoon, a warm front may lift toward the
area, ahead of an approaching cold front. The cold front is
expected to move across the area late Friday night into Saturday
morning. There will remain instability ahead of the frontal
boundary, although it will weaken some overnight. Nevertheless,
there will continue to be a chance of showers and thunderstorms
overnight Friday into Saturday morning. PW values increase ahead
of the front, so there could be some heavy rainfall overnight
Friday into Saturday morning.
The frontal boundary is expected to move offshore during the
daytime morning hours Saturday. Behind it, drier and cooler
conditions are expected for the remainder of Saturday, through
Sunday night.
For Monday into Tuesday, an area of low pressure is expected to
lift near or to the north of the area, pulling a warm front,
then a cold front through. The warm front is forecast to lift
into the area early Monday, then the cold front is expected to
move through overnight Monday into Tuesday morning. PW values
could approach or exceed 2 inches during this time, which could
lead to period of heavy rainfall.
Behind the cold front, drier conditions are expected to build
across the region as high pressure begins to build in from the
west through Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Brief period of IFR in heavier showers and storms thru about
22-23Z for I-95 terminals and west, then through about 01-02Z
farther east into MIV and ACY. VFR outside of storms this
evening. Potential for fog development overnight, especially in
fog prone terminals. Given how extensive the coverage of
convection was/is this afternoon/early evening and the potential
for at least partial clearing tonight, fog may be more
extensive than currently indicated. Future TAF updates this
evening could trend more pessimistic.
Predominately VFR on Thursday. However, isolated to widely
scattered storms during the afternoon could lead to
localized/brief flight restrictions, especially across western
terminals (RDG-ABE).
Winds will be light/variable through tonight, then generally
out of the S 5-10 kt on Thursday.
OUTLOOK...
Thursday night-Friday...Generally VFR. Chance of scattered
showers or thunderstorms which may temporarily lower conditions.
Friday night-Saturday...CIGS lowering overnight Friday into
Saturday morning, improving during the day. Chance of scattered
showers and thunderstorms which may temporarily lead to lower
conditions Friday night into Saturday morning. South-southwest
winds Friday night, becoming northwest gusting to 20 knots
during the afternoon behind a cold front.
Saturday night-Sunday night...Generally VFR. North-northeast
winds 10-15 knots, diminishing overnight Saturday into Sunday
morning. Winds becoming northwest then westerly.
Monday...Lowering conditions with rainfall spreading across the
area.
&&
.MARINE...
Winds and seas below SCA threshold. The threat of storms over
the waters will continue thru about 02Z. Gusty winds may
necessitate SMWs for the strongest storms.
RIP CURRENTS...
There is a low risk of rip currents through this evening.
A similar setup is expected Thursday though it could approach
moderate during the afternoon as southerly winds ramp up to
15-20 mph nearshore. An E-SE 8 second swell is expected to
persist through tomorrow as well.
OUTLOOK...
Thursday night-Sunday night...Sub Small Craft Advisory conditions
expected through the period. Winds may gust around 20 knots at
times. A cold front is expected on Saturday with showers and
thunderstorms possible.
Monday...Conditions may approach Small Craft Advisory levels by the
end of the day Monday into Monday night.
&&
.EQUIPMENT...
Both KDOX WSR-88D radar and TPHL terminal doppler radar are down
this morning. KDOX, which is down due to planned maintenance.
TPHL has been down since July 29. While there is still no
estimated time to return to service, FAA technicians are
expecting a part needed to fix the TPHL to arrive sometime
today and technicians are working on KDOX.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...Klein
Short Term...Klein
Long Term...Robertson
Aviation...Klein/Robertson
Marine...Klein/Robertson
Equipment...
Hazardous weather outlook, Aug 2, 3:34 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
434 PM EDT Wed Aug 2 2017
NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-032045-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are expected Thursday afternoon and evening.
These storms will be moving slowly, resulting in locally heavy
rainfall and the potential for flooding, especially in urban and poor
drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-032045-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-032045-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-032045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
434 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally gusty winds and higher
waves.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 3:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM FLOOD EDISON TWP 40.56N 74.36W
08/02/2017 MIDDLESEX NJ FIRE DEPT/RESCUE
PLAINFIELD AVE AT US-1 FLOODED
&&
EVENT NUMBER PHI1701359
FRANCKSpecial weather statement, Aug 2, 4:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
511 PM EDT WED AUG 2 2017
NJZ016-017-021-022-022145-
Salem-Cumberland-Atlantic-Gloucester-
511 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATLANTIC...
NORTHEASTERN CUMBERLAND...SOUTHEASTERN SALEM AND SOUTHEASTERN
GLOUCESTER COUNTIES...
At 510 PM EDT, a strong thunderstorm was located over South Vineland,
or over Vineland, moving northeast at 25 mph.
Wind gusts up to 40 mph and small hail are possible with this storm.
Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.
Locations impacted include...
Vineland, Millville, Cumberland, Buena, Laurel Lake, Estell Manor,
Newfield, Mays Landing, Dorothy, Mizpah, South Vineland, Rosenhayn
and Collings Lakes.
LAT...LON 3932 7504 3934 7506 3934 7507 3935 7507
3945 7515 3963 7493 3945 7472 3944 7473
3944 7471
TIME...MOT...LOC 2110Z 232DEG 20KT 3943 7501
RobertsonLocal storm report, Aug 2, 4:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM MARINE TSTM WIND SHIP JOHN SHOAL NOS 39.30N 75.38W
08/02/2017 M40 MPH ANZ430 NJ NOS PLATFORM
&&
EVENT NUMBER PHI1701360
JRKSpecial weather statement, Aug 2, 4:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
523 PM EDT WED AUG 2 2017
NJZ016>018-021-022200-
Salem-Cumberland-Camden-Gloucester-
523 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CUMBERLAND...EAST
CENTRAL SALEM...SOUTH CENTRAL CAMDEN AND SOUTHEASTERN GLOUCESTER
COUNTIES...
At 523 PM EDT, a strong thunderstorm was located over Elmer, or 11
miles north of Bridgeton, moving northeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Vineland, Glassboro, Clayton, Newfield, Elmer, Franklinville,
Sicklerville, Williamstown, Olivet, Malaga, Monroe Township,
Rosenhayn and Centerton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3945 7514 3961 7530 3976 7498 3966 7490
TIME...MOT...LOC 2123Z 235DEG 25KT 3959 7516
po
Local storm report, Aug 2, 4:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM MARINE TSTM WIND 1 SSE WILMINGTON 39.72N 75.53W
08/02/2017 M44 MPH ANZ430 DE WEATHERFLOW
PORT OF WILMINGTON
&&
EVENT NUMBER PHI1701361
JRKLocal storm report, Aug 2, 4:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 2 SE EDISON 40.50N 74.39W
08/02/2017 MIDDLESEX NJ TRAINED SPOTTER
WATER RESCUE NEAR INTERSECTION OF MEADOW RD AND CLIFTON
ST AFTER NEARBY CREEK QUICKLY OVERFLOWED ITS BANKS AND A
VEHICLE GOT TRAPPED IN HIGH WATER.
&&
EVENT NUMBER PHI1701362
JRK